Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

August 5, 2011Ford County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 5, 2011, 1:37 AM CDT for Ford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 1:37 AM CDT (06:37 UTC)
Expired
Aug 5, 2011, 2:15 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Ford County, KS

The radar

The Dodge City radar (KDDC), 14 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WWUS83 KDDC 050637
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 AM CDT FRI AUG 5 2011

KSZ064-077-078-050715-
FORD-GRAY-HODGEMAN-
137 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...FORD AND
SOUTHWESTERN HODGEMAN COUNTIES...

AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ENSIGN...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN EASTERN GRAY...FORD AND SOUTHWESTERN HODGEMAN 
COUNTIES...INCLUDING THE CITY OF DODGE CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO 
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3814 10002 3756 9966 3754 10031 3783 10043
TIME...MOT...LOC 0636Z 236DEG 22KT 3773 10027

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:58 PM CDT, 9 hours 39 minutes earlier.

Area forecast discussion, Aug 4, 3:58 PM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT THU AUG 4 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST ISSUE IS THE TIMING AND AREAL COVERAGE OF
THUNDERSTORMS.

THE HIGH-LEVEL JET THAT HAS BEEN SITUATED ACROSS THE NORTHERN
PLAINS FOR MOST OF THE SUMMER HAVE BEGUN, AT LEAST TEMPORARILY, TO
SAG SOUTHWARD TOWARD KANSAS. THIS TREND WILL CONTINUE FOR THE NEXT
SEVERAL DAYS. THIS WILL FAVOR A FURTHER POSITION OF THE SURFACE
FRONT ACROSS CENTRAL OR NORTHERN KANSAS. THEREFORE, THE RICH LOW-
LEVEL MOISTURE THAT HAS BEEN PRESENT ACROSS THE DAKOTAS AND INTO
NEBRASKA THIS SUMMER WILL PROGRESS INTO OUR FORECAST AREA BEHIND
THIS FRONT. A FEW WEAK SHORTWAVE TROUGHS ARE ADVERTISED TO CROSS
THE CENTRAL PLAINS AND HELP FOCUS LOW-LEVEL CONVERGENCE ALONG AND
NORTH OF THE STALLED OUT FRONT. THE TIMING OF THESE FEATURES IS
VERY DIFFICULT TO PINPOINT. SCATTERED TO ISOLATED SURFACE BASED
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH SATURDAY AND THEN INTO
NEXT WEEK. ELEVATED THUNDERSTORMS ARE POSSIBLE EACH NIGHT IN A
WARM ADVECTION PATTERN ASSOCIATED WITH THE NOCTURNAL LOW-LEVEL JET
TO THE NORTH OF THE STALLED OUT FRONT. THE BEST CHANCE FOR THESE
NOCTURNAL STORM CLUSTERS IS ALONG THE INTERSTATE 70 CORRIDOR.
UNFORTUNATELY, IT IS VERY DIFFICULT TO PINPOINT EXACTLY WHERE THE
HEAVIEST RAIN WILL BE WITH ANY STORM CLUSTER THAT DEVELOPS. BY SATURDAY
AFTERNOON AND EVENING, THE HIGH-LEVEL JET WILL BE EVEN CLOSER TO
OUR FORECAST AREA, WITH 250MB WINDS APPROACHING 50 KNOTS. SO
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE JUST
ABOUT ANYWHERE IN CENTRAL AND SOUTHWESTERN KANSAS.

HIGH TEMPERATURES THROUGH SATURDAY WILL DEPEND ON THE THE AMOUNT OF
COOL OUTFLOW FROM ANY NOCTURNAL THUNDERSTORM CLUSTERS. BUT GENERALLY,
THE HOTTEST TEMPERATURES WILL BE ALONG THE OKLAHOMA BORDER, WITH COOLER
TEMPERATURES ALONG INTERSTATE 70 WHERE RAIN COOLED AIR MAY RESIDE
ON THE COOL SIDE OF THE SURFACE FRONT.

FINCH

DAYS 3-7...

MODELS IN GOOD AGREEMENT IN INCREASING THE UPPER FLOW OVER THE
ROCKIES AND INTO THE CENTRAL PLAINS INTO NEXT WEEK. THERE WILL BE
SEVERAL ROUNDS OF LATE AFTERNOON AND OVERNIGHT MESOSCALE CONVECTIVE
COMPLEXES MAINLY IN THE NORTH FA WITH SOME POSSIBLY SEVERE ON
SATURDAY NIGHT INTO MONDAY NIGHT. PLACEMENT OF ANY OUTFLOW
BOUNDARIES WILL BE HARD TO PREDICT FOR DAILY HIGH TEMPERATURE
FORECASTS BUT IN GENERAL THE NORTH WILL BE COOLER AND SOUTH FA
WARMER INTO MONDAY. BY TUESDAY THE JET WILL DIVE MORE SOUTH AS UPPER
LEVEL TROUGHING ENHANCES OVER THE PLAINS AND BRINGS A COLD FRONT
ACROSS KANSAS WITH COOLER NORTH TO EASTERLY UPSLOPE FLOW INTO
THURSDAY. AS FOR TEMPERATURES LOOK FOR OVERNIGHT LOWS IN THE 60 WEST
TO 70 EAST INTO THURSDAY. DAYTIME HIGHS WILL BE TRICKY DEPENDENT ON
JUST WHERE A COLD FRONT WILL END UP AFTER OVERNIGHT CONVECTION. FOR
SUNDAY AND MONDAY HIGHS WILL RANGE FROM THE LOWER 90S NORTH TO
AROUND 105 SOUTHEAST FA. FOR TUESDAY HIGH TEMPS SHOULD BE COOLER AND
IN THE 80S NORTH TO NEAR 100 FAR SOUTH. THEN ON WEDNESDAY AND
THURSDAY WITH COOLER HIGH PRESSURE DOMINATING THE PLAINS HIGHS WILL
RANGE FROM THE MID 80S NORTH TO AROUND 90 SOUTH.

&&

.AVIATION...

A FEW THUNDERSTORMS COULD POP UP NEAR THE KGCK AND KDDC TAF SITES
BY AROUND 22Z NEAR A WEAK CONVERGENCE LINE FOR A FEW HOURS. THEN A
LARGE MESOSCALE COMPLEX OF STORMS SHOULD COME OUT OF NORTHWEST
KANSAS AND COLORADO BY AROUND MIDNIGHT WITH SOME POSSIBLY SEVERE
WITH LARGE HAIL AND DAMAGING WINDS MAINLY NORTH OF A LINE FROM
SYRACUSE TO LARNED AND NORTH WITH THE BEST CHANCE IN THE KHYS
TERMINAL INTO 10 TO 12Z FRIDAY. BOTH KDDC AND KGCK COULD ALSO BE
NEAR THE AREA OF SEVERE WINDS AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  96  70 101 /  30  30  30  30
GCK  70  95  67  96 /  30  30  30  30
EHA  70  98  69  98 /  30  30  30  30
LBL  72  98  69 101 /  30  30  30  30
HYS  70  90  70  96 /  60  60  30  20
P28  76 101  76 105 /  30  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/06/06
Hazardous weather outlook, Aug 4, 3:17 PM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU AUG 4 2011

KSZ030-031-043>046-061>066-074>081-084>090-051130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
317 PM CDT THU AUG 4 2011 /217 PM MDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT, ESPECIALLY
ALONG AND NORTH OF A LINE FROM SCOTT CITY TO NESS CITY TO LACROSSE.
LOCALLY HEAVY RAIN, SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY THROUGH WEDNESDAY
AND EVEN BEYOND. THE BEST OPPORTUNITIES FOR SEVERE THUNDERSTORMS
WITH VERY LARGE HAIL AND DAMAGING WINDS ARE DURING THE LATE
AFTERNOON AND EARLY NIGHTTIME PERIODS FROM SATURDAY THROUGH
MONDAY, AND THEN AGAIN BY WEDNESDAY EVENING. THE MOST FAVORED
LOCATIONS FOR SEVERE STORMS DURING THESE PERIODS IS ALONG AND
NORTH OF A LINE FROM SYRACUSE TO JETMORE TO STAFFORD, INCLUDING THE
INTERSTATE 70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING, ESPECIALLY
ALONG AND NORTH OF A LINE FROM JOHNSON TO GARDEN CITY TO STAFFORD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Local storm report, Aug 4, 9:16 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     7 SW KENDALL            37.86N 101.63W
08/04/2011  E65.00 MPH       HAMILTON           KS   PUBLIC

&&

GERARD
Special weather statement, Aug 4, 11:53 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT THU AUG 4 2011

KSZ030-031-044>046-050600-
ELLIS-LANE-NESS-RUSH-TREGO-
1153 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHEASTERN LANE...
NORTHWESTERN RUSH...SOUTHERN TREGO AND SOUTHWESTERN ELLIS COUNTIES...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BEELER...MOVING NORTHEAST AT
30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3847 9936 3827 10005 3869 10031 3870 10029
      3870 10016 3876 10016 3900 9967
TIME...MOT...LOC 0453Z 240DEG 25KT 3849 10005

GERARD
Special weather statement, Aug 5, 1:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 AM CDT FRI AUG 5 2011

KSZ064-077-078-050715-
FORD-GRAY-HODGEMAN-
137 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...FORD AND
SOUTHWESTERN HODGEMAN COUNTIES...

AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ENSIGN...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN EASTERN GRAY...FORD AND SOUTHWESTERN HODGEMAN
COUNTIES...INCLUDING THE CITY OF DODGE CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3814 10002 3756 9966 3754 10031 3783 10043
TIME...MOT...LOC 0636Z 236DEG 22KT 3773 10027

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:22 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny38 min
Aug 4, 11:53 PM CDTSpecial Weather StatementDDCNess67 min
Aug 5, 12:33 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego42 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.